Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 2017, 6:02 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 88 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 6:02 PM MST (01:02 UTC)
- Expired
- Sep 5, 2017, 7:30 PM MST
- In force
- 88 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:15 PM MST | TSTM WND DMG | Kingman, AZ | TIME ESTIMATED. TRAINED SPOTTER REPORTED ONE POWER POLE DOWN NEAR N THIRD ST AND BEALE ST IN DOWNTOWN KINGMAN. |
| Sep 5, 6:23 PM MST | TSTM WND DMG | Kingman, AZ | APPROXIMATELY 12000 CUSTOMERS HAVE LOST POWER IN THE KINGMAN AREA DUE TO STRONGER WINDS. |
| Sep 5, 7:00 PM MST | TSTM WND GST 59 | 11 N Bullhead City, AZ | KATHERINES LANDING HADS REPORTS A WIND GUST TO 59 MPH ASSOCIATED WITH THUNDERSTORM OUTFLOW. |
| Sep 5, 7:06 PM MST | TSTM WND GST 65 | 11 Nnw Dolan Springs, AZ | THUNDERSTORM WIND GUST MEASURED BY SPOTTER. ALSO REPORTING DENSE BLOWING DUST AND SHINGLE DAMAGE TO THEIR ROOF. |
| Sep 5, 7:22 PM MST | TSTM WND GST 66 | Chloride, AZ | STORM SPOTTER AZ-78 IN CHLORIDE REPORTED A PEAK WIND GUST OF 66 MPH. |
| Sep 5, 7:40 PM MST | TSTM WND GST 53 | 8 Sse Cottonwood Cove, NV | SOUTH LAKE MOHAVE BUOY REPORTED A PEAK WIND GUSTS TO 53 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3383 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
871
WUUS55 KVEF 060102
SVRVEF
AZC015-NVC003-060230-
/O.NEW.KVEF.SV.W.0043.170906T0102Z-170906T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
602 PM PDT TUE SEP 5 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Mohave County in northwestern Arizona...
South central Clark County in southern Nevada...
* Until 730 PM PDT/730 PM MST/
* At 601 PM PDT/601 PM MST/, severe thunderstorms were located along
a line extending from near Pierce Ferry And Antares Roads to 6
miles northwest of New Kingman-Butler to near Wild Cow Campground,
moving west at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bullhead City, Kingman, Katherine Landing, Oatman, Pierce Ferry
And Antares Roads, Golden Valley, Dw Ranch Road, Packsaddle
Campground, Chloride, Dolan Springs, Cottonwood Cove, Hualapai
Mountain Park, Lake Mead National Recreation Area, Hualapai Peak
and Willow Beach.
This includes Interstate 40 in Arizona between mile markers 26 and
63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mohave, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3590 11480 3532 11476 3519 11461 3519 11453
3488 11429 3484 11364 3529 11389 3584 11397
TIME...MOT...LOC 0101Z 093DEG 18KT 3576 11419 3530 11413 3504 11397
HAIL...<.75IN
WIND...60MPH
$$
Wolcott2 follow-up statements
541
WWUS55 KVEF 060117
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
617 PM PDT TUE SEP 5 2017
AZC015-NVC003-060230-
/O.CON.KVEF.SV.W.0043.000000T0000Z-170906T0230Z/
Mohave AZ-Clark NV-
617 PM PDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
PDT/730 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...
At 611 PM PDT/611 PM MST/, severe thunderstorms were located along a
line extending from near Pierce Ferry And Antares Roads to near New
Kingman-Butler to 11 miles south of Wild Cow Campground, moving west
at 15 to 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Winds ahead of
the storms may cause damage and significant waves on Lake
Mohave. In addition, areas of blowing dust and low
visibility may create dangerous driving conditions in the
area.
Locations impacted include...
Kingman, Bullhead City, Oatman, Golden Valley, Chloride, Dolan
Springs, Hualapai Mountain Park, Hualapai Peak, Lake Mead National
Recreation Area including Lake Mohave, Cottonwood Cove, Katherine
Landing, and Willow Beach.
This includes the following roads...Interstate 40 in Arizona between
mile markers 26 and 63. Highway 93 between Kingman and Willow
Beach, Pierce Ferry Road, Antares Road, and Dw Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mohave, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Strong winds ahead of the storms
will create dangerous waves on the lake. Move to safe shelter now!
Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3590 11480 3532 11476 3519 11461 3519 11453
3488 11429 3484 11364 3529 11389 3584 11397
TIME...MOT...LOC 0111Z 106DEG 12KT 3577 11404 3534 11406 3490 11388
HAIL...<.75IN
WIND...60MPH
$$
Wolcott453
WWUS55 KVEF 060228
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
728 PM PDT TUE SEP 5 2017
AZC015-NVC003-060237-
/O.EXP.KVEF.SV.W.0043.000000T0000Z-170906T0230Z/
Mohave AZ-Clark NV-
728 PM PDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 730 PM PDT/730 PM MST/...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
Remember, a Severe Thunderstorm Warning still remains in effect for
Mohave County along the Colorado River Valley from Lake Mead to
Mohave Valley.
LAT...LON 3590 11480 3532 11476 3519 11461 3519 11453
3488 11429 3484 11364 3529 11389 3584 11397
TIME...MOT...LOC 0227Z 093DEG 18KT 3579 11449 3536 11451 3492 11433
$$
WolcottWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 5, 2:55 PM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 255 PM PDT Tue Sep 5 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected through this evening and again Wednesday afternoon and evening. The area of focus for thunderstorms will be northwest Arizona and Southern Nevada. After a brief push of drier air Thursday, a surge of monsoon moisture will increase rain chances across the southern Great Basin and Mojave Desert Friday and Saturday. Temperatures will drop down to below normal by Friday and Saturday. && .SHORT TERM...today through Thursday Low grade monsoon pattern still in place today and will persist through Wednesday with high pressure persisting over Utah. The resultant east to southeast flow will keep just enough moisture and instability over the area for isolated to scattered thunderstorms mainly over southern Nevada and northwest Arizona. Temperatures will remain a little above normal. A shortwave trough will push northeast through northern California Wednesday night and Thursday which will push some drier air into the area, limiting thunderstorm chances Thursday to mainly Mohave County and portions of Lincoln County. This feature will also cause an increase in southerly winds with breezy conditions likely over much of the forecast area. .LONG TERM...Friday through Tuesday. Friday and Saturday should see increasing thunderstorm coverage along with the potential for more extensive heavy rain than the past couple weeks as tropical moisture off the coast of west central Mexico is tapped and drawn up into our region. A large closed low is forecast to be spinning off the central California Coast Friday and the resulting enhanced southerly flow between it and an area of high pressure centered over New Mexico will be favorable for pulling deep moisture our way. The ECMWF and GFS solutions are both in fairly good agreement with this scenario and the GFS brings precipitable water values around 1.5 inches up the Colorado River Valley into southern Nevada Friday night and Saturday. The closed low is forecast to dig a little closer to southern California by Saturday which would put much of our forecast area near the northeast quadrant of the low where diffluence would favor broad upward forcing and favor some storm training in moderate southerly steering flow. POP values were increased to the 30-40 percent range across southern Nevada and northwest Arizona Friday the expanded to the west and northwest across San Bernardino and Inyo counties Saturday. However, it appears dry air will remain over the southern Sierra and Owens Valley. There will still be lingering moisture Sunday, but much of the deeper moisture is forecast to be lifted away from our region early next week and replaced by dry southwest flow as the coastal low slowly moves toward northern California and works its way inland. High temperatures were also lowered Friday into the weekend with the moisture increase then highs climb early next week as drier air spreads overhead and the ridge shifts more over Arizona and Utah. && .AVIATION...For McCarran...Generally, winds should remain light and diurnal through most of the forecast period. Scattered showers and thunderstorms are possible within all corridors this afternoon and the early evening, with the better chances in the Peach Springs and Mormon Mesa corridors. With scattered chances across much of the region today, various outflow scenarios could make it to the Las Vegas valley, which would create erratic and gusty winds. Confidence remains low on the magnitude and direction of these outflow winds for today, but could likely favor a southerly direction. There also exists a slight chance of showers and thunderstorms overnight in the valley, including the terminal. Ceilings should remain above 15 kft with the potential of slightly lower ceilings with any storm activity. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered thunderstorms are possible across much of the region this afternoon and evening, with highest chances across the Mohave County and along the higher terrain. Gusty outflow winds will be the primary concern with any thunderstorm activity that develops this afternoon and evening. Otherwise, light diurnal winds are expected. SCT to BKN above 15kft through the forecast period with slightly lower ceilings associated with nearby storm activity. The rest of the region will see generally light diurnal winds with FEW to SCT above 14kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Harrison AVIATION...Kryston LONG TERM...Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:04 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 41 min |
| Sep 5, 7:12 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 63 min |
| Sep 5, 7:26 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Sep 6, 2:41 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.